Alabama, 2020Flash Flooding and Flooding in Alabama, February 10 to 11, 2020
February 10 to 11, 2020 · NWS HUN · 10 events in 6 counties and zones
Another heavy rainfall event unfolded across the area from the 10th through the 11th, with the vast majority of the Hydrologic Service Area receiving anywhere from 2-4 inches of rainfall. Isolated reports of 5-6 inches of rainfall occurred in a few spots across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another heavy rainfall event unfolded across the area from the 10th through the 11th, with the vast majority of the Hydrologic Service Area receiving anywhere from 2-4 inches of rainfall. Isolated reports of 5-6 inches of rainfall occurred in a few spots across the area. Due to already saturated soils in place, widespread flash flooding (at onset) and then flooding continued for much of the event, with some spots still dealing with lingering nuisance flooding a couple of days later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 10, 10:47 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 10, 10:47 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1047 AM CST Mon Feb 10 2020
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 844 AM CST Mon Feb 10 2020
Heavy rainfall continues to overspread northwest AL, with light to
moderate rain further east. Rain rates of 0.3-0.6 per hour are being
observed in northwest AL, with 1.5-2.0in since Midnight in a few
spots. The WPC High Risk and our Flash Flood Watch looks spot on
with many areas already nearing or exceeding 3-6hr flash flood
guidance, so we may have flooding problems very soon. No big changes
to today's forecast. Thunderstorms have thus far remained mainly over
MS, but this could change as elevated theta-E advection persists.
The HRRR suggests a shift south of the heaviest precip band this
afternoon. Will assess this as well.
.SHORT TERM...(Tonight through Wednesday)
Issued at 319 AM CST Mon Feb 10 2020
The frontal boundary should be nearing the Tennessee Valley this
evening, becoming quasi-stationary in the overnight and during much
of Tuesday. Strong isentropic upglide in the 285-300K range, with
high precipitable water amounts well over 1.25 inches, peaking at
times near 1.5 inches means more locally heavy rainfall continuing
tonight. We can add another 1-2.5 inches tonight, with running
totals by daybreak Tuesday ranging from 2-4 inches not out of the
question. The heaviest axis of rain should occur near and just north
of the where the front sets up (where the maximum rainfall rates
normally occur in these situations).
A brief "break" in the heaviest rain is expected on Tuesday, as the
frontal boundary moves a bit south of the region. The respite will
short lived, as the boundary is expected to return northward as a
warm front Tue night into Wed.
.LONG TERM...(Wednesday night through Sunday)
Issued at 319 AM CST Mon Feb 10 2020
An active day is setting up for Wednesday, as we are now looking at a
duel threat for flooding and severe thunderstorms. Our primary focus
remains on the threat for life threatening flooding, and the
additional rainfall expected late Wednesday will only worsen ongoing
flooding issues. Everyone in the Tennessee Valley needs to continue
to monitor the flooding situation throughout the week, and heed any
and all warnings to protect life and property. Residents in and near
area creeks/rivers and flood prone areas need to remain on high
alert, as this has the potential to be one of the more significant
flooding events we have seen in some time. Do not drive around
barricades on roads, or on roads you cannot see.
By Wednesday, the cutoff low becomes more of an open wave, and the
H5 trough will begin to take on a neutral tilt as the axis centers
over the Great Plains. Winds aloft will intensify along the southeastern
axis of the trough, and upper level divergence will continue to intensify.
Near the sfc, a frontal wave will form along the east coast of
Texas, and lift northeast as a deepening sfc low. This will finally
lift the stalled frontal boundary north of the area by late morning,
and rich warm air advection will persist throughout the afternoon
hours. This will set the stage for additional heavy rainfall as PWs
near 1.5" by Wednesday evening, well above the 90th percentile for
this time of year. There may be brief breaks in the rain following
the warm frontal passage Wednesday afternoon, but will maintain
likely PoPs throughout the afternoon given the moist airmass in
place.
A steepening pressure gradient will lead to an intensifying LLJ/H85
jet over central and northern MS Wednesday afternoon. Expect this to
aid in warm air and moisture transport Wednesday evening, as the sfc
low tracks into northern MS. Some spatial and temporal differences
exist between the ECMWF, NAM, and GFS, but the current consensus is
that the sfc low will be situated somewhere between Memphis and
Nashville by 00z Thursday, under a 55+kt H85 jet axis. A cold front
will begin to enter NW AL shortly after, and this will be our primary
focus for strong to severe storms and heavy downpours.
While the threat for severe storms seems to be increasing, our
overall confidence in this is not very high yet for a few reasons.
First, our severe threat will strongly depend on the track and
strength of the sfc low. If guidance continues to trend slightly
farther north or deepens the low, stronger advection will take place
ahead of the cold front and we will have a more favorable airmass in
place for deep convection. Second, while it is the cool season and it
does not take much instability to get strong storms, it does take
some, and current thermodynamic profiles appear marginal at best. Our
concern with this is that updrafts will not be able to sustain
themselves given the strong shear profiles in place. As is typical
with cool season events, shear profiles are quite impressive with
60+kts of bulk shear and 0-3km SRH in the 400-500 m2/s2 range. This
certainly has the potential to change as we get closer in time,
however, as we have seen in recent events. With saturated soils, the
risk for tree damage/power outages will be heightened Wednesday
night as winds will be on the gusty side. For now, we will continue
to mention the potential for strong to severe storms, but with low
confidence.
We expect to pick up an additional 1-2" of rain between Wednesday and
Thursday morning, when the cold front exits our area to the east.
This will all be runoff, and will further exacerbate ongoing flooding
issues. Temperatures will fall fairly quickly Thursday evening, and
low temperatures will plummet into the upper 20s by Friday morning.
High temperatures will struggle to get much above the upper 40s on
Friday, but a warming trend will take place over the weekend. An
active pattern will resume late in the weekend, as another system is
forecast to bring additional rain to the area on Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1047 AM CST Mon Feb 10 2020
Band of steady SHRA to +SHRA and TS will shift just southeast of
KMSL and KHSV this afternoon. Will maintain prevailing MVFR with
ceilings below 020agl with TEMPO LIFR ceilings below 005agl. The
threat of +SHRA and TS will shift back north tonight with IFR and
LIFR conditions likely at times. The SHRA and TS will shift southeast
behind a cold front after 13-16Z with a wind shift to the northwest.
However, maintained IFR ceilings below 010agl at both TAFs.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday afternoon for ALZ001>010-016.
TN...Flash Flood Watch through Tuesday afternoon for TNZ076-096-097.
&&
NEAR TERM...17
SHORT TERM...RSB
LONG TERM...25
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 10, 5:10 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 AM CST Mon Feb 10 2020
ALZ001>010-016-TNZ076-096-097-110015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
510 AM CST Mon Feb 10 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Multiple rounds of locally heavy rain from numerous showers and
thunderstorms are expected across the region from today and tonight.
Two to four inches of rainfall possible through late tonight, with
locally higher amounts. This will result in an enhanced threat for
flash flooding and areal flooding, and worsen river flooding in the
Tennessee Valley. A Flash Flood Watch is in effect for the entire
area.
If you encounter a flooded road, please turn around, don't drown.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
A Flash Flood Watch continues for the Tennessee Valley through late
Tuesday afternoon.
Rain chances will lessen somewhat on Tuesday, as a frontal boundary
moves further to the south. The front however should return as a warm
front Tuesday night and on Wednesday, bringing higher chances for
more heavy rainfall. Total rainfall amounts into Tuesday should range
from 2 to 5 inches, with locally higher amounts. This will continue an
enhanced threat for flash and areal flooding, and worsen river
flooding in the Tennessee Valley.
Strong to severe thunderstorms are possible Wednesday and Wednesday
night, in addition to another round of heavy rainfall. The primary
threat to life and property will continue to be flooding, but
damaging wind gusts and a few tornadoes cannot be ruled out. A risk
for tree damage and power outages is also possible, as winds will be
on the gusty side. Because of saturated soils, any additional
rainfall will be entirely runoff, exacerbating ongoing flooding.
For more information, please refer to the Flash Flood Watch product.
.SPOTTER CALL TO ACTION STATEMENT...
Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However...timely
reports of flooding will be greatly appreciated.
In the hours before
Special weather statement, Feb 10, 10:19 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1019 AM CST Mon Feb 10 2020
ALZ003-004-007-016-101830-
Franklin AL-Lawrence-Morgan-Cullman-
1019 AM CST Mon Feb 10 2020
...Significant Weather Advisory for Heavy Rainfall and Localized
Flooding across north central Alabama and northwest Alabama...
Showers and thunderstorms are producing heavy rainfall across north
central Alabama and northwest Alabama. Up to 2 inches is possible
through 1230pm CDT, which may cause localized flooding, especially
near drainage ditches, creeks, or streams.
If rising water begins to approach your location, move to higher
ground immediately. In addition, motorists should use caution, and
be alert for ponding on area roadways. Slow down to avoid
hydroplaning.
Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.
GH
Flash Flood, Franklin
- When
- February 10, 1:46 PM CST to 5:00 PM CST
- Where
- Franklin County, 0.9 mi SW of Russellville to 1.33 mi ENE of Reedtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.510, -87.740
EMA reports several roads closed in Russellville due to water covering the road. Water depth unknown at this time, but most roadside drainage ditches and creeks were also overflowing their banks at the time of the report.
Flash Flood, Lawrence
- When
- February 10, 1:46 PM CST to 6:00 PM CST
- Where
- Lawrence County, 0.9 mi NW of Moulton to 1.99 mi ENE of Landersville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -87.290
Several roads reported closed in Lawrence County due to water flowing over them. Water depth unknown at this time.
Flood, Jackson
- When
- February 10, 1:55 PM CST to 7:00 PM CST
- Where
- Jackson County, 1.38 mi N of Langston to 1.51 mi N of Langston
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.550, -86.080
Water covering the road in Lakeshore Drive in Langston. Depth of water unknown.
Flash Flood, Limestone
- When
- February 10, 2:05 PM CST to 6:00 PM CST
- Where
- Limestone County, 1.49 mi NNE of Lawngate to 1.14 mi N of Lawngate
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -87.070
Cowford Road at Brownsferry Road is closed due to flash flooding.
Flood, Jackson
- When
- February 10, 3:44 PM CST to 8:00 PM CST
- Where
- Jackson County, 1.33 mi ENE of Davistown to 2.33 mi W of Davistown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.560, -86.000
Water covering the road at the intersection of David Ferry Road and County Road 337 near Section.
Flood, Dekalb
- When
- February 10, 3:49 PM CST to 8:00 PM CST
- Where
- Dekalb County, 0.81 mi WSW of Fisher Xrds to 1.77 mi E of Loveless
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.466, -85.683
EMA reported that Dekalb County Roads 70, 174, 112, 616 were all covered by flood waters and closed at the time of the report.
Flood, Jackson
- When
- February 10, 4:20 PM CST to 9:00 PM CST
- Where
- Jackson County, 0.69 mi S of Cedar Grove to 0.87 mi SW of Cedar Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -85.880
EMA reports approximately 6 inches of standing water covering County Road 45 between Fackler and Stevenson.
Flood, Jackson
- When
- February 10, 4:30 PM CST to 9:00 PM CST
- Where
- Jackson County, 0.69 mi N of Hodge to 1.05 mi NNW of Hodge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -85.970
EMA reports 3-6 inches of water covering the road at the intersection of Hwy 35 and Hwy 40.
Flash Flood, Franklin
- When
- February 11, 2:08 AM CST to 6:00 AM CST
- Where
- Franklin County, 0.69 mi N of Gravel Hill to 0.76 mi E of Russellville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -87.730
EMA reports at least 5 roads covered in water and in the process of being blockaded across Franklin County, AL.
Flood, Colbert
- When
- February 11, 5:23 AM CST to 9:00 AM CST
- Where
- Colbert County, 1.33 mi ENE of Hobgood Siding to 1.42 mi ENE of Hobgood Siding
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.730, -87.610
North American Lighting on 6th Street was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 10, 2020$272,000 · EF1 · 33 events
- Flooding and Heavy Rain in Kentucky, February 10 to 28, 2020$312,000 · 10 events
- Tornado in Mississippi, February 10, 2020EF1 · 1 event
- Winter Storm and Heavy Snow in New Mexico, February 10 to 12, 202024 events
- High Surf in Hawaii, February 10 to 12, 202013 events
- Winter Storm in Colorado, February 10 to 11, 202010 events
- Heavy Rain in Hawaii, February 10, 20209 events
- Flash Flooding in Louisiana, February 10, 20209 events
- Flash Flooding in Alabama, February 10, 20207 events
- Flooding in Kentucky, February 10 to 28, 20207 events
- Frost and Freeze in California, February 10, 20204 events
- Damaging Winds in Alabama, February 10, 202061 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879051, 879053, 879058, 879054, 879061, 879064, 879065, 879067, 879056, 879068.